Severe Iatrogenic Cushing's Syndrome from Combined Mometasone and Ritonavir: First Adult Report

Presentation Number: SAT-0756
Date of Presentation: June 21st, 2014

Mohamad Eid*1, Swathi Sridhar Sangli2, Erwyn Chua Ong3 and Adrienne M. Fleckman4
1Beth Israel Medical Center, 2Beth Israel Medical Center, New York, NY, 3Mount Sinai Beth Israel, New York, NY, 4Beth Israel Med Center, a Member of the Mount Sinai Health System, New York, NY

Abstract

Introduction

Inhaled glucocorticoid (GC) is the mainstay of treatment for asthma and chronic obstructive pulmonary disease (COPD).  Although the development of iatrogenic Cushing’s syndrome is well known with the use of systemic (oral) GC, little is known with the use of inhaled GC, with the few case reports restricted only to fluticasone and budesonide.  Here we report a first adult case of iatrogenic Cushing’s syndrome due to adverse drug-drug interaction from inhaled mometasone and a concomitant cytochrome P-450 inhibitor.

Case

A 54-year old woman presented with acute kidney injury secondary to multiple medications and dehydration. She was a long-time smoker with COPD on mometasone/formoterol inhaler (Dulera®), and had HIV on tenofovir, raltegravir and darunavir/ritonavir for >10 years. She had developed multiple vertebral fractures, hypertension, impaired glucose tolerance, hyperlipidemia and a recent episode of herpes zoster. Examination was significant for BMI 32 with typical Cushingoid features of facial plethora, “moon facies”, central obesity, abdominal striae, thin arms and legs, bipedal edema with thin blistered skin and multiple bruises on both upper limbs. Laboratory values included a low morning cortisol level (2.9 mg/dL) with undetectable ACTH (< 5 pg/mL). During a prolonged ACTH stimulation test (250 mg Cosyntropin over 12 hours), cortisol rose from baseline 2.55 mg/dL to 28 mg/dL at 7 hours (27.6 mg/dL at 10 hours) consistent with adequate adrenal response. The patient was started on physiologic doses of the short-acting GC hydrocortisone in preparation for adjusting her medications to prevent further iatrogenic Cushing’s syndrome and permitting recovery of the pituitary-adrenal axis.

Discussion

Our patient developed severe unrecognized exogenous Cushing’s syndrome from the concomitant administration of the potent inhaled GC mometasone in conjunction with the Cyp3A4 inhibitor ritonavir. This case demonstrates that it is critical for clinicians (1) to recognize that exogenous glucocorticoids from any route of administration may cause Cushing’s syndrome, with possible adrenal insufficiency on sudden withdrawal; (2) to take detailed drug histories, evaluate the potential for drug-drug interactions when prescribing new medications, and to be aware of interactions with related compounds; (3) to monitor patients on exogenous GC for signs/symptoms of Cushing’s syndrome, and to be aware of the necessity to evaluate patients with COPD and other chronic illnesses who develop rapid/excessive weight gain; and (4) to inform families and take a multidisciplinary approach to prevent complications of systemic side effects.

 

Nothing to Disclose: ME, SSS, ECO, AMF